Alert archive / Indiana / Tornado Warnings in 2004

Tornado Warning 11, NWS Louisville, KY

May 30, 2004Dubois County, Indiana

NWS Louisville, KY issued this tornado warning at May 30, 2004, 1:11 PM EST for Dubois County, Indiana. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 1:11 PM EST (18:11 UTC)
Expired
May 30, 2004, 1:45 PM EST
In force
34 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

What was reported inside it

TimeReportWhereRemark
May 30, 1:35 PM ESTFUNNEL CLOUDDubois, INCONFIRMED FUNNEL CLOUD. ALSO LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:50 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WFUS53 KLMK 301811
TORLMK
INC037-301845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
111 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 145 PM EST

* AT 105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER DUFF...OR
  ABOUT 40 MILES EAST OF MOUNT CARMEL...MOVING NORTHEAST AT 20 MPH.

* THE TORNADIC STORM IS EXPECTED TO BE NEAR...
  JASPER...MALTERSVILLE...IRELAND...BRETZVILLE AROUND 125 PM EST
  KYANA AROUND 130 PM EST
  PORTERSVILLE AROUND 135 PM EST
  HAYSVILLE...CELESTINE...SCHNELLVILLE...MENTOR AROUND 140 PM EST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY...SMALL ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3849 8706 3821 8708 3826 8670 3852 8671

$$
KIRKPATRICK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 30, 2:15 AM EST, 10 hours 56 minutes earlier.

Area forecast discussion, May 30, 2:15 AM EST, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE SUNDAY NIGHT...

WARM FRONT IS PASSING THRU THE FORECAST AREA AT THIS TIME SPAWNING
SHWRS AND A FEW TSTORMS...WITH MUCH SHIER DEWPTS BEHIND THE FRONT
NEARING THE LOWER 70S. ANOTHER UPPER LVL FEATURE WILL MOVE NORTHEAST
OUT OF THE LOWER MS VALLEY LATER THIS MORNING INTO THE EARLY AFTN
PRODUCING ANOTHER CHANCE OF SCATTERED SHWRS/TSTORMS. SLIGHTLY LOWER
CHANCE OF PRECIP DURING THE LATE AFTN/EARLY EVE...AS WE ARE THEN
COMPLETELY UNDER THE WARM SECTOR AHEAD OF THE DEVELOPING LOW IN THE
MS VALLEY. STRONG FLO LVL JET OF 40-50 KTS KICKS DURING THE EVENING
WITH THE LOW MOVING NORTH ALONG THE MS RIVER INTO SOUTHERN ILL BY
LATE EVEN. DYNAMICS ALL IN PLACE FOR SUPERCELL TO FORM TONIGHT INTO
THE EARLY MORNING...WITH THE POSSIBILITY OF DAMAGING WINDS AND A FEW
TORNADOES AS 0-1 KM HELICITY NEARS 150-200. MODERATE RISK OF SEVERE
STORMS BY SPC IN THE WESTERN PORTION(BWG AND LOU AREA) OF THE
FORECAST AREA...SLIGHT IN THE EASTERN PORTION (LEX AREA). ANOTHER
CONCERN WILL BE THE POSSIBILITY OF LOCALIZED HEAVY RAINFALL OVR
AREAS THAT ARE STILL TRYING TO RECOVER FROM FLOODING FROM THU NITE
STORMS...RAINFALL AMOUNTS OF 1-2 INCHES POSSIBLE. RAPID CLEARING
BEHIND THE FRONT WITH AN INFUSION OF MUCH LOWER DEWPTS...THOUGH NOT
MUCH DROP IN TEMPS...AND DRY INTO TUE.

...PREVIOUS EXTENDED DISCUSSION (TUESDAY NIGHT THROUGH SATURDAY)...

BY LATE TUESDAY STRONG ZONAL UPPER AIR FLOW WILL EXTEND FROM THE
OHIO VALLEY THROUGH THE MID ATLANTIC COAST AS A TROUGH ACROSS
EASTERN CANADA AND THE GREAT LAKES BEGINS TO DEEPEN AND SAG SOUTH. A
DISTURBANCE IS EXPECTED TO MOVE SOUTHEASTWARD INTO THE BASE OF THE
GREAT LAKES TROUGH BY EARLY WEDNESDAY...MOVING ACROSS THE OHIO
VALLEY DURING THE AFTERNOON. WITH COOL TEMPERATURES
ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS INDIANA AND
KENTUCKY.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA THURSDAY AS UPPER
AIR TROUGH ROTATES EAST TOWARDS THE MID ATLANTIC. AS THIS HIGH MOVES
SOUTH OUT OF THE UPPER MIDWEST, NORTH WINDS WILL BRING IN DRIER AIR
AND END ANY CHANCE OF RAIN. PARTLY CLOUDY SKIES WITH SLIGHTLY COOLER
THAN NORMAL TEMPERATURES WILL CONTINUE THURSDAY NIGHT AND FRIDAY AS
HIGH PRESSURE MOVES OVERHEAD. SATURDAY WILL WARM SOMEWHAT AS WINDS
SWITCH TO THE SOUTH AS SURFACE RIDGE AXIS MOVES EAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOTT
Hazardous weather outlook, May 30, 12:30 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Special weather statement, May 30, 7:31 AM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 AM EDT SUN MAY 30 2004

KYZ029-030-034-038-045-301330-
BULLITT KY-JEFFERSON KY-NELSON KY-SHELBY KY-SPENCER KY-
INCLUDING THE CITIES OF...BARDSTOWN...LOUISVILLE...SHELBYVILLE
831 AM EDT SUN MAY 30 2004

THUNDERSTORMS WITH EXTREMELY HEAVY RAIN AND FREQUENT LIGHTNING WILL
CONTINUE ACROSS JEFFERSON...BULLITT...SHELBY...AND SPENCER COUNTIES
THROUGH 930 AM EDT. THESE STORMS WILL BRING INTENSE RAINFALL RATES OF
1 TO 2 INCHES PER HOUR...WHICH WILL REDUCE VISIBILITIES TO ONE HALF
MILE OR LESS. MOTORISTS SHOULD USE CAUTION AND WATCH FOR PONDING IN
ROADWAYS...AND SLICK ROADS. THESE STORMS SHOULD MOVE EAST OF
SPENCER COUNTY BY 10 AM EDT.

JSD
Special weather statement, May 30, 11:08 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 PM EDT SUN MAY 30 2004

KYZ037-042-043-301701-
BOURBON KY-HARRISON KY-NICHOLAS KY-
INCLUDING THE CITY OF...CYNTHIANA
1208 PM EDT SUN MAY 30 2004

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS HARRISON...
NICHOLAS...AND BOURBON COUNTIES THROUGH 1 PM EDT. DOPPLER RADAR HAS
ESTIMATED THAT AROUND ONE INCH HAD ALREADY FALLEN BY NOON TIME.
ADDITIONAL RAINFALL AMOUNTS MAY TOTAL UP TO ONE INCH BEFORE THE
THUNDERSTORMS MOVE EAST BY 1 PM EDT. WITH THIS HEAVY RAIN...SMALL
STREAMS MAY OVERFLOW THEIR BANKS...AND STANDING WATER MAY MAKE
ROADS SLICK. MOTORISTS SHOULD USE CAUTION.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:58 PM ESTSevere Thunderstorm WarningLMKOrange37 min
May 30, 2:11 PM ESTTornado WarningLMKOrange39 min
May 30, 2:15 PM ESTTornado WarningLMKClark, Floyd30 min
May 30, 2:17 PM ESTTornado WarningLMKCrawford43 min
May 30, 2:44 PM ESTTornado WarningLMKClark, Floyd31 min
May 30, 2:48 PM ESTTornado WarningLMKHarrison, Washington57 min
May 30, 2:54 PM ESTTornado WarningLMKHarrison, Washington51 min
May 30, 3:18 PM ESTTornado WarningLMKFloyd42 min
May 30, 3:44 PM ESTTornado WarningLMKClark46 min
May 30, 3:52 PM ESTTornado WarningLMKHarrison43 min
May 30, 4:22 PM ESTFlash Flood WarningLMKClark113 min

Nearby

Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.